Remember, giving IVs at home is an option. Hospital care is still available if you need it.

Should you experience any of the following problems you should stop the course and seek immediate advice from the 24-hour contact number provided by the hospital initiating the IV therapy:

  • rashes
  • nausea
  • severe diarrhoea
  • any other unusual symptoms
  • temperature
  • vomiting
  • swellings

Severe reactions are very rare but must be treated as an emergency by calling an ambulance and going to the emergency department. This will include:

  • sudden collapse or illness
  • severe difficulty breathing
  • swelling around the neck

Your hospital will let you know whether you need to have special training and / or emergency medication (anaphylaxis kit) to deal with a severe allergic reaction.

It may be possible to continue with employment or education whilst having a course of IV antibiotics and this can be discussed with the nurse or doctor initiating the course of therapy.

However physiotherapy, good nutrition and adequate rest are all essential towards achieving the best outcome from an IV antibiotic course.

Similarly, drug times may be adjusted to accommodate these activities. In some cases drug administration is possible at work or school.

It is advisable to inform your employer or school that an IV line is in place and an antibiotic course in progress as their permission may be required for health and safety reasons. In every case, good communication between all those involved is essential.